Format

Send to

Choose Destination
Diabetes Care. 1978 Mar-Apr;1(2):73-6.

Diabetes mellitus and autonomic dysfunction after vacor rodenticide ingestion.

Abstract

A case of N-3 pyridylmethyl-N' 4 nitrophenyl urea (Vacor) rodenticide poisoning in a 52-year-old man is presented. Vacor is structurally related to alloxan and streptozotocin, agents that have been used extensively to produce diabetes mellitus in laboratory animals. Seven days after ingestion of Vacor, the patient presented in diabetic ketoacidosis complicated by postural hypotension and adynamic ileus. The patient recovered from ketoacidosis but has continued to require insulin. With infusion of arginine, glucagon rose from 185 to 650 pg./ml. and C-peptide from 0.5 to 3.4 ng./ml. Six weeks after onset of diabetes, no anti-islet-cell antibodies were detected. Muscle capillary basement membrane thickness on electron microscopy was found to be 1,918 +/- 194 A. The absence of hyperglycemia after Vacor ingestion should not lead to complacency on the part of the attending physician. The patient must be observed closely for development of ketoacidosis and treated prophylactically with nicotinamide, the suggested antidote.

PMID:
153223
DOI:
10.2337/diacare.1.2.73
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center